Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 12, 2020, 4:26 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2020, 4:26 PM HST (02:26 UTC)
- Expired
- Jan 12, 2020, 7:22 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 6 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
124
WGHW50 PHFO 130226
FFWHFO
HIC001-130515-
/O.NEW.PHFO.FF.W.0003.200113T0226Z-200113T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
426 PM HST Sun Jan 12 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 715 PM HST.
* At 425 PM HST, Big Island Civil Defense reported that Highway 11
remained closed near Kawa Flats between mile markers 57 and 61, as
runoff from prior heavy rain covered the roadway.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Kawa Flats, Naalehu and Pahala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This Flash Flood Warning replaces the previously issued Flash Flood
Warning that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1897 15572 1899 15576 1936 15560 1921 15539
1910 15554 1908 15556 1904 15556 1902 15559
1899 15559 1891 15568
FLASH FLOOD...OBSERVED
$$
Birchard2 follow-up statements
670
WGHW50 PHFO 130454
FFWHFO
HIC001-130815-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-200113T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
654 PM HST Sun Jan 12 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 1015 PM HST.
* At 651 PM HST, Big Island Civil Defense reported that Highway 11
remained closed near Kawa Flats between mile markers 57 and 61, as
runoff from prior heavy rain covered the roadway.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Kawa Flats, Naalehu and Pahala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 PM HST if heavy rain
persists.
LAT...LON 1897 15572 1899 15576 1936 15560 1921 15539
1910 15554 1908 15556 1904 15556 1902 15559
1899 15559 1891 15568
FLASH FLOOD...OBSERVED
$$
Powell221
WGHW70 PHFO 130522
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
722 PM HST Sun Jan 12 2020
HIC001-130528-
/O.CAN.PHFO.FF.W.0003.000000T0000Z-200113T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
722 PM HST Sun Jan 12 2020
...THE FLASH FLOOD WARNING FOR HAWAII IN HAWAII COUNTY IS
CANCELLED...
Big Island Civil Defense reported that Highway 11 near Kawa Flats,
between mile markers 57 and 61, has been re-opened as runoff from
earlier rainfall has diminished. No heavy rainfall has occurred
across southeast portions of the Big Island over the past few hours,
so the Flash Flood Warning is cancelled.
A Flash Flood Watch remains in effect for all Hawaiian Islands
through Monday afternoon.
LAT...LON 1897 15572 1899 15576 1936 15560 1921 15539
1910 15554 1908 15556 1904 15556 1902 15559
1899 15559 1891 15568
$$
PowellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 3:49 PM HST, 37 minutes earlier.
Area forecast discussion, Jan 12, 3:49 PM HST, 37 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 349 PM HST Sun Jan 12 2020 .SYNOPSIS... Wet and windy weather will continue through Monday, and a Flash Flood Watch remains in effect for all islands. The threat of heavy showers will gradually diminish later Monday into Wednesday, as trade winds remain locally strong and gusty while delivering diminishing windward showers. Unsettled weather could return Thursday and Friday, with lighter winds. A trend toward drier trade wind weather is expected next weekend. && .DISCUSSION... A strong surface high NNE of the islands and a deep-layer low about 700 miles WNW of Kauai are combining to support locally strong E to ESE winds this afternoon, but winds have generally diminished from this morning. A negatively-tilted trough in the upper atmosphere (and a corresponding mid-level low) persists NW of Kauai, and associated divergence and instability aloft is providing large-scale lift over the region. With this instability, and the orographic forcing provided by the strong trade winds, significant rainfall and flooding impacts have recently impacted portions of the state, especially windward Big Island. A recently-issued Public Information Statement highlights some of the more significant 48 hour rainfall totals from around the state. A large swath of mid- and upper-level layered clouds is moving from S to N over the islands, and radar depicts light to moderate stratiform rain falling from this cloud deck, while a few moderate to briefly heavy showers are moving ashore with the low-level E trade wind flow. Little overall change to this pattern is expected overnight into Monday, and a Flash Flood Watch (FFA) for all islands has been extended, taken into consideration that water levels in streams and rivers are high, and the ground in many windward areas is soaked. Significant amounts of snow appear to be accumulating on the Big Island summits, and a Winter Storm Warning (WSW) remains in effect. The forecast calls for a developing surface low NW of Kauai to move generally N between 170W and the Date Line, with little change in the strength or position of the strong 1041 mb high to the NNE. The result will be strong E to ESE winds over and near the islands the next couple of days. While this flow normally places the smaller islands in the wind shadow of the Big Island, it remains uncertain how much veering will occur, and thus how much reduction in wind speed will be realized over land. A Wind Advisory may be required for portions of the state, but latest forecast guidance has trended toward somewhat lighter winds than previously indicated. A convergence band will extend SE, and over the islands, from the developing low from tonight into Tuesday. Concurrently, mid-level temperatures are expected to warm through Monday, gradually reducing the threat of heavy rain (and winter weather over the summits), but likely keeping skies somewhat cloudy and showery. In the upper- levels, difluence is expected to continue into Tuesday, potentially fueling rain and/or heavy showers despite the mid-level warming trend. The convergence band is expected to move just SW of the islands Tuesday into Wednesday as mid-level temps remain warm due to ridging, and a ridge aloft should allow for a drying trend. However, forecast models bring an upper trough and associated weak surface boundary over the islands from the NW around Thursday, which is expected to bring the potential for unsettled weather, but with lighter winds. As the trough moves E through next weekend, there is increasing potential for a drier, cooler and breezy NE trade wind flow. && .AVIATION... The upper low west of Kauai, responsible for the wet weather the past couple of days, is forecast to move north away from the islands through Monday, but will continue to provide instability, as it draws deep tropical moisture from the south through the mid and higher layers. This will continue to produce steady light rain over much of the state, with embedded heavy showers and/or thunderstorms through the night. The low should be far enough north to diminish the thunderstorm threat by Monday afternoon. AIRMET Sierra for mountain obscuration above 2k feet will likely continue through at least tonight. The associated surface trough, beneath the upper low, is causing the low-level winds to turn slightly south of east across the area. Wind speeds have already diminished some as a result of wind shadow effects from the Big Island, and will likely remain as such tonight. However, strong high pressure well north of the state will keep wind speeds elevated, especially over windward areas and over water. AIRMET Tango for occasional low-level moderate turbulence below 9k feet remains in effect, likely through at least Monday. Occasional high-level moderate turb between FL250-400 will diminish through this evening as the portion of the jet over the islands weakens and lifts north. && .MARINE... Strong high pressure far north of the state is producing rather strong trade winds across the area. A Gale Warning is in effect for the Alenuihaha Channel while a Small Craft Advisory (SCA) is in effect for the remaining Hawaiian Coastal Waters. These strong winds are expected to continue through Monday afternoon. The high will slowly weaken Monday night through Wednesday but SCA conditions will likely continue into the middle of the week. Sea conditions will also remain rather rough over the next several days. An unstable airmass over the area will continue to bring a chance for heavy rainfall and a slight of thunderstorms through tonight. The strong trade winds continue to produce very rough and choppy surf along east facing shores. Thus a High Surf Advisory is in effect through Wednesday. Also, some north and south facing shorelines with easterly exposure will see some elevated surf as well over the next few days. Surf heights will gradually subside later in the week as the trade winds diminish. A small northwest swell will peak early tonight, then lower gradually Monday and Tuesday. Otherwise, only very small northwest swells are expected through the week with slight increase possible by next weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday afternoon for all islands. High Surf Advisory until 6 AM HST Thursday for East facing shores of Kauai Oahu Molokai Maui and the Big Island. Winter Storm Warning until 6 PM HST Monday for Big Island Summits. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning until 6 PM HST Monday for Alenuihaha Channel. && DISCUSSION...Birchard AVIATION...TS MARINE...Burke
In the hours before
Local storm report, Jan 12, 11:04 AM HST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1104 AM HST SUN JAN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM DEBRIS FLOW 2 WSW MAUNAWILI 21.36N 157.80W
01/12/2020 HONOLULU HI DEPT OF HIGHWAYS
PALI TUNNEL, KAILUA BOUND, RIGHT LANE CLOSED
DUE TO DOWN TREES AND MUDSLIDE.
&&
GSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:15 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Jan 12, 4:55 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.